Alert archive / Florida / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 251, NWS Jacksonville, FL

October 8, 2003Alachua County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Oct 8, 2003, 9:27 PM EDT for Alachua County, Florida. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 8, 2003, 9:27 PM EDT (01:27 UTC)
Expired
Oct 8, 2003, 10:00 PM EDT
In force
33 min
Issued by
NWS Jacksonville, FL
Area
Counties, with a storm outline in the text

County Alachua County, FL

The radar

The Jacksonville radar (KJAX), 110 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 1.5 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 2003-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 2003-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -95 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-176 J/kg
Mixed-layer LCL
1197 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-95 m²/s²
0-3 km storm-relative helicity
-67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 8, 8:45 PM EDT, 42 minutes earlier.

Area forecast discussion, Oct 8, 8:45 PM EDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
845 PM EDT WED OCT 8 2003

CURRENTLY...SEVERE WEATHER ONGOING AT THIS TIME ACRS CLINCH COUNTY
WHERE NUMEROUS REPORTS OF GOLFBALL SIZE HAIL HAVE BEEN RECEIVED...AS
WELL AS OVER BRADFORD AND UNION COUNTY WHERE DOPPLER RADAR HAS
INDICATED SOME ROTATION. CONVECTION HAS BEEN ENHANCED BY THE TAIL
END OF A VORTICITY MAXIMA ROTATING THROUGH GA IN THE BASE OF THE MID
AND UPPER LEVEL NEGATIVELY TILTED TROUGH. AT THIS TIME...DON/T
EXPECT ANY CHANGES TO THE ZONES UNTIL CONVECTION WEAKENS. EXPECT
DENSE FOG ACRS MOST ZONES BY DAYBREAK AS DRY AIR ALOFT FILTERS IN
AFTER THE STORMS DIE OVERNIGHT...PROVIDING A BETTER RADIATIONAL
COOLING SCENARIO WITH VERY SATURATED GROUNDS.

MARINE...WINDS HAVE PICKED UP TO NEAR 15 KTS AT BUOY 41012 WITH
CONVECTION NEARBY. SEAS RUNNING 4 TO 5 FEET...IN LINE WITH THE
FORECAST. AT THIS TIME...NO CHANGES PLANNED...BUT WILL MONITOR WIND
SPEEDS AS MAY NEED TO INCREASE A BIT AROUND ISSUANCE TIME BASED ON
OBS.

JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.

ENYEDI/ZAPPE/KERNS
Hazardous weather outlook, Oct 8, 11:05 AM EDT, 10 hours 22 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-082300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1105 AM EDT WED OCT 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...MODERATE RISK OF RIP CURRENTS...
...SCATTERED THUNDERSTORMS THIS AFTERNOON...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA...
WITH THE BEST CHANCES ACROSS SOUTHEAST GEORGIA. SOME OF THESE STORMS
WILL PRODUCE LOCALLY HEAVY RAINFALL...GUSTY WINDS TO 40 MPH...HAIL
AND FREQUENT LIGHTNING. LOCALIZED FLOODING...ESPECIALLY IN LOW LYING
AND POOR DRAINAGE AREAS...IS POSSIBLE.

DUE TO PERSISTENT LONG PERIOD EASTERLY SWELLS...THE RISK FOR
DANGEROUS RIP CURRENTS WILL BE ABOVE NORMAL. SEE THE LATEST SURF
ZONE FORECAST FOR MORE INFORMATION.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

A MODERATE RISK OF RIP CURRENTS IS ALSO EXPECTED AGAIN ON THURSDAY.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED FRIDAY...POSSIBLY
CONTINUING INTO PART OF SATURDAY. LOCALLY HEAVY RAINFALL AND GUSTY
WINDS ARE EXPECTED.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

ARS/CARROLL

In the hours before

Special weather statement, Oct 8, 8:07 PM EDT, 1 hour 20 minutes before
FLZ023-030-031-090100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
807 PM EDT WED OCT 8 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR
BAKER...BRADFORD AND UNION COUNTIES FOR STRONG THUNDERSTORM WINDS
VALID UNTIL 900 PM...

AT 807 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 5 MILES NORTHWEST OF
ELLERBEE...OR ABOUT 7 MILES NORTH OF RAIFORD...MOVING SOUTHEAST AT
10 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS
AROUND ELLERBEE...RAIFORD AND JOHNSTOWN THROUGH 900 PM EDT. HAIL UP
TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING
AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE. IN ADDITION...PERIODS OF VERY HEAVY RAINFALL WILL
REDUCE VISIBILITIES...AND CAUSE MINOR FLOODING OF LOW LYING AREAS.
TAKE SHELTER IF LIGHTNING IS IN YOUR AREA.

ENYEDI
Local storm report, Oct 8, 8:21 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE, FL
448 PM EDT WED OCT 8 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0410 PM    BRUNSWICK                 GA   HEAVY RAINFALL
10/08/03   GLYNN                          TWO INCH RAINFALL
                                          ACCUMULATION WITHIN AN
                                          HOUR...RESULTING IN STREET
                                          FLOODING AT THE
                                          INTERSECTION OF 1ST STREET
                                          AND NORWICH. REPORTED BY
                                          SKYWARN SPOTTER.

0700 PM  FORT CAROLINE               FL   HEAVY RAINFALL
10/0803  DUVAL                            OFF DUTY NWS EMPLOYEE
                                          REPORTED STREET FLOODING
                                          AT THE INTERSECTION OF
                                          FORT CAROLINE AND MONUMENT
                                          ROAD. SFC OBS AND RADAR
                                          ESTIMATES INDICATE HOURLY
                                          ACCUMULATIONS OF 2 INCHES
                                          IN THAT AREA.

0807 PM  HOMERVILLE                  GA   GOFLBALL SIZE HAIL
10/08/03 CLINCH                           EMERGENCY MANAGER
                                          REPORTED THE LARGE HAIL AT
                                          THE AIRPORT AND AT OTHER
                                          LOCATIONS NEAR AND IN
                                          HOMERVILLE.

0817 PM  HOMERVILLE                  GA   GOLFBALL SIZE HAIL
10/08/03 CLINCH                           GENERAL PUBLIC REPORTED
                                          AT LEAST GOLFBALL SIZE
                                          HAIL OUTSIDE HER HOME.

ECZ/ABE
Local storm report, Oct 8, 8:22 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE, FL
822 PM EDT WED OCT 8 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0410 PM    BRUNSWICK                 GA   HEAVY RAINFALL
10/08/03   GLYNN                          TWO INCH RAINFALL
                                          ACCUMULATION WITHIN AN
                                          HOUR...RESULTING IN STREET
                                          FLOODING AT THE
                                          INTERSECTION OF 1ST STREET
                                          AND NORWICH. REPORTED BY
                                          SKYWARN SPOTTER.

0700 PM  FORT CAROLINE               FL   HEAVY RAINFALL
10/0803  DUVAL                            OFF DUTY NWS EMPLOYEE
                                          REPORTED STREET FLOODING
                                          AT THE INTERSECTION OF
                                          FORT CAROLINE AND MONUMENT
                                          ROAD. SFC OBS AND RADAR
                                          ESTIMATES INDICATE HOURLY
                                          ACCUMULATIONS OF 2 INCHES
                                          IN THAT AREA.

0807 PM  HOMERVILLE                  GA   GOFLBALL SIZE HAIL
10/08/03 CLINCH                           EMERGENCY MANAGER
                                          REPORTED THE LARGE HAIL AT
                                          THE AIRPORT AND AT OTHER
                                          LOCATIONS NEAR AND IN
                                          HOMERVILLE.

0817 PM  HOMERVILLE                  GA   GOLFBALL SIZE HAIL
10/08/03 CLINCH                           GENERAL PUBLIC REPORTED
                                          AT LEAST GOLFBALL SIZE
                                          HAIL OUTSIDE HER HOME.

ECZ/ABE
Special weather statement, Oct 8, 9:16 PM EDT, 11 minutes before
FLZ036-090145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
916 PM EDT WED OCT 8 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHEAST
ALACHUA COUNTY FOR STRONG THUNDERSTORM WINDS...EXCESSIVE LIGHTNING
AND HAIL VALID UNTIL 945 PM EDT...

AT 916 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES NORTH OF WALDO...OR ABOUT 13
MILES NORTHWEST OF MELROSE...MOVING SOUTH AT 15 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND WALDO...ORANGE HEIGHTS AND
MELROSE THROUGH 945 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. IN ADDITION...
PERIODS OF VERY HEAVY RAINFALL WILL REDUCE VISIBILITIES...AND CAUSE
MINOR FLOODING OF LOW LYING AREAS. TAKE SHELTER IF LIGHTNING IS IN
YOUR AREA.

ZAPPE
Local storm report, Oct 8, 9:25 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE, FL
925 PM EDT WED OCT 8 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0410 PM    BRUNSWICK                 GA   HEAVY RAINFALL
10/08/03   GLYNN                          TWO INCH RAINFALL
                                          ACCUMULATION WITHIN AN
                                          HOUR...RESULTING IN STREET
                                          FLOODING AT THE
                                          INTERSECTION OF 1ST STREET
                                          AND NORWICH. REPORTED BY
                                          SKYWARN SPOTTER.

0700 PM  FORT CAROLINE               FL   HEAVY RAINFALL
10/0803  DUVAL                            OFF DUTY NWS EMPLOYEE
                                          REPORTED STREET FLOODING
                                          AT THE INTERSECTION OF
                                          FORT CAROLINE AND MONUMENT
                                          ROAD. SFC OBS AND RADAR
                                          ESTIMATES INDICATE HOURLY
                                          ACCUMULATIONS OF 2 INCHES
                                          IN THAT AREA.

0807 PM  HOMERVILLE                  GA   GOFLBALL SIZE HAIL
10/08/03 CLINCH                           EMERGENCY MANAGER
                                          REPORTED THE LARGE HAIL AT
                                          THE AIRPORT AND AT OTHER
                                          LOCATIONS NEAR AND IN
                                          HOMERVILLE.

0810 PM  HOMERVILLE                  GA   TENNIS BALL SIZE HAIL
10/08/03 CLINCH                           GENERAL PUBLIC REPORTED
                                          2.5 BY 1.5 INCH HAIL AT
                                          HIS HOME LOCATED AT HIS
                                          HOME JUST NORTH OF
                                          HOMERVILLE ALONG HIGHWAY
                                          441.

0815 PM  HOMERVILLE                  GA   GOLFBALL SIZE HAIL
10/08/03 CLINCH                           STORM SPOTTER REPORTED
                                          GOLFBALL SIZE HAIL IN
                                          DOWNTOWN HOMERVILLE.

0815 PM  HOMERVILLE                  GA   TSTORM WIND DAMAGE
10/08/03 CLINCH                           EMERGENCY MANAGER REPORTED
                                          NUMEROUS TREES DOWN ON
                                          POWERLINES IN DOWNTOWN
                                          HOMERVILLE. HE ALSO
                                          REPORTED THAT 1.8 INCHES
                                          OF RAIN FELL IN 30
                                          MINUTES...WHICH RESULTED
                                          IN MINOR STREET FLOODING.

0817 PM  HOMERVILLE                  GA   GOLFBALL SIZE HAIL
10/08/03 CLINCH                           GENERAL PUBLIC REPORTED
                                          AT LEAST GOLFBALL SIZE
                                          HAIL OUTSIDE HER HOME.

ENYEDI
Local storm report, Oct 8, 9:25 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE, FL
925 PM EDT WED OCT 8 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0410 PM    BRUNSWICK                 GA   HEAVY RAINFALL
10/08/03   GLYNN                          TWO INCH RAINFALL
                                          ACCUMULATION WITHIN AN
                                          HOUR...RESULTING IN STREET
                                          FLOODING AT THE
                                          INTERSECTION OF 1ST STREET
                                          AND NORWICH. REPORTED BY
                                          SKYWARN SPOTTER.

0700 PM  FORT CAROLINE               FL   HEAVY RAINFALL
10/0803  DUVAL                            OFF DUTY NWS EMPLOYEE
                                          REPORTED STREET FLOODING
                                          AT THE INTERSECTION OF
                                          FORT CAROLINE AND MONUMENT
                                          ROAD. SFC OBS AND RADAR
                                          ESTIMATES INDICATE HOURLY
                                          ACCUMULATIONS OF 2 INCHES
                                          IN THAT AREA.

0807 PM  HOMERVILLE                  GA   GOFLBALL SIZE HAIL
10/08/03 CLINCH                           EMERGENCY MANAGER
                                          REPORTED THE LARGE HAIL AT
                                          THE AIRPORT AND AT OTHER
                                          LOCATIONS NEAR AND IN
                                          HOMERVILLE.

0810 PM  HOMERVILLE                  GA   TENNIS BALL SIZE HAIL
10/08/03 CLINCH                           GENERAL PUBLIC REPORTED
                                          2.5 BY 1.5 INCH HAIL AT
                                          HIS HOME LOCATED AT HIS
                                          HOME JUST NORTH OF
                                          HOMERVILLE ALONG HIGHWAY
                                          441.

0815 PM  HOMERVILLE                  GA   GOLFBALL SIZE HAIL
10/08/03 CLINCH                           STORM SPOTTER REPORTED
                                          GOLFBALL SIZE HAIL IN
                                          DOWNTOWN HOMERVILLE.

0815 PM  HOMERVILLE                  GA   TSTORM WIND DAMAGE
10/08/03 CLINCH                           EMERGENCY MANAGER REPORTED
                                          NUMEROUS TREES DOWN ON
                                          POWERLINES IN DOWNTOWN
                                          HOMERVILLE. HE ALSO
                                          REPORTED THAT 1.8 INCHES
                                          OF RAIN FELL IN 30
                                          MINUTES...WHICH RESULTED
                                          IN MINOR STREET FLOODING.

0817 PM  HOMERVILLE                  GA   GOLFBALL SIZE HAIL
10/08/03 CLINCH                           GENERAL PUBLIC REPORTED
                                          AT LEAST GOLFBALL SIZE
                                          HAIL OUTSIDE HER HOME.

0900 PM  NEAR RAIFORD                FL   TSTORM WIND DAMAGE
10/08/03 UNION/BRADFORD                   LAW ENFORCEMENT OFFICIAL
                                          REPORTED NUMEROUS TREES
                                          DOWN ACROSS HIGHWAYS 229
                                          AND 235 ALONG THE
                                          BRADFORD-UNION COUNTY
                                          LINE.

ENYEDI

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 8:27 PM EDTSevere Thunderstorm WarningJAXBradford, Union48 min
Oct 8, 9:20 PM EDTSevere Thunderstorm WarningJAXBradford25 min
Oct 8, 8:31 PM EDTSevere Thunderstorm WarningJAXClinch44 min

Nearby

Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.